Illinois, 2014

Hail and Damaging Wind in Illinois, May 9, 2014

May 9, 2014 · NWS PAH · 3 events in 2 counties and zones

Thunderstorms, including a few strong to severe storms, developed and spread east and northeast during the afternoon and evening. The storms developed along a cold front extending from northern Indiana southwest across central Illinois into southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms, including a few strong to severe storms, developed and spread east and northeast during the afternoon and evening. The storms developed along a cold front extending from northern Indiana southwest across central Illinois into southeast Missouri. Convergence in the vicinity of the cold front, where the environment remained moderately unstable, supported new thunderstorm development. Bulk wind shear was strong enough to support organized severe storm structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 12:06 PM CST, 49 minutes earlier.

Area forecast discussion, May 9, 12:06 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT Fri May 9 2014

.UPDATE...
Issued at 106 PM CDT FRI MAY 9 2014

Quick time adjustment to the text, grid, tabular products to
reflect the slightly faster eastward adjustment (by an hour) of
the convection moving into our western sections of the WFO PAH
CWA and to also include the Severe Thunderstorm Watch number 135.

UPDATE Issued at 1117 AM CDT FRI MAY 9 2014

Interim morning update to reflect marked changes in PoP, weather,
sky cover, and temperature/dewpoint to reflect recharging of
atmosphere between early morning MCS and new convective activity
on central and southern Missouri.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 234 AM CDT FRI MAY 9 2014

With the approach of a frontal system and attendant H5 trough,
shower and thunderstorm activity will increase from west to east
across the region today. With the flow aloft nearly parallel to the
front combined with surface high pressure firmly planted over the
southeast US, the front will have difficulty making it too far east
over the next 18 to 24 hours.

Latest guidance shows the front moving into the western sections of
our CWA this afternoon, becoming quasi-stationary over the northern
sections by Saturday morning, then lifting back to the north as a
warm front on Saturday. With the front forecast to be in the
vicinity, precipitation chances are greatest today and tonight.
There is a slight risk of a few storms becoming severe this
afternoon with large hail and damaging winds being the main hazards.

Precipitation forecast confidence rather low Saturday, Saturday
night, and Sunday as our area will be in the warm sector and mid
level temperatures not that impressive. Low level forcing will be
negligible but ripples of mid level energy will continue to track
across left-over deep moisture, and models not in the best agreement
on where the moisture will be.

Sunday night as the next weather system takes shape over the plains,
the flow aloft turns more southwest forcing the ridging over the
southeast to build northwest into our neck of the woods. This should
limit any precipitation chances to the far northwestern and western
sections of our CWA.

Temperatures will stay at or above normal through the period.

.LONG TERM...(Monday through Thursday night)
Issued at 234 AM CDT FRI MAY 9 2014

To start out the long term period, we will be watching the evolution
of an upper trough that will be positioned in the Rockies on Monday.
As this feature slowly moves east, a sfc frontal boundary will be
making its way toward the region. It is looking more and more that
Monday might end up being dry as we wait for the incoming front.
Best chances late in the day will be in parts of southeast MO and
southern IL. There continues to be timing issues between the GFS and
ECMWF, with the GFS continuing to be the faster model but looking
back on previous runs, both models have slowed down a bit with
timing. The ECMWF seems to keep a much stronger upper high in place
over the southeastern states which slows down the progression of the
aforementioned upper trough.

The 12Z ECMWF barely has the front into the area by 12Z Tuesday,
with precip knocking on our western door, while the 00Z GFS is
showing a pretty stormy Monday night period going into Tuesday. The
00Z ECMWF is a bit faster but still not as fast as the GFS. The
front continues to move east during the day on Tuesday and plan on
keeping likely pops right now as there seems to be good consistency
for that day so far. When to exit the precipitation though, will be
another story. The 00Z GFS moves the activity out of the area
Tuesday night while the slower ECMWF takes until Wednesday morning
to dry us out. Plus, the 00Z ECMWF indicates another wave of
precipitation coincident with the main upper trough as it moves
through Tuesday night into early Wednesday.

These timing issues also play a big role in determining
temperatures. The faster GFS is indicating that the colder air will
filter in as early as Tuesday, making for a much cooler day than the
slower ECMWF would suggest. Wednesday's temps though will be a bit
easier since we should have the colder air mass into the area by
then. With 850 mb temps in the single digits, we will definitely
feel like fall has returned briefly, as we struggle to get out of
the 60s in some places. Looking at some of the CIPS analog guidance,
there is even more confidence that highs in the 60s appear likely
with this colder air mass coming in. Highs in Thursday will be even
more of a challenge since the GFS turns winds around to southerly,
which warms us up, but the ECMWF maintains a colder northwest
wind.

&&

.AVIATION...
Issued at 1244 PM CDT FRI MAY 9 2014

Rather convoluted set of TAF's for the WFO PAH forecast area
trying to encompass the departing MVFR ceilings and the
approaching MVFR/IFR ceilings and MVFR visibilities with the new
shower and thunderstorm activity later this afternoon and this
evening. An even longer duration of MVFR ceilings and visibilities
are expected in the vicinity of the stalling cold front,
especially from KPAH and KEVV eastward.

Not particularly fond of using more TEMPO groups, but do not wish
to keep longer periods in place of lower ceilings and visibilities
as a prevailing group when possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...Smith
AVIATION...Smith
Hazardous weather outlook, May 9, 12:11 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT FRI MAY 9 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
111 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOST OF THE OUTLOOK AREA IS UNDER A SEVERE THUNDERSTORM WATCH
THROUGH 8 PM CDT...WITH A SLIGHT RISK OF SEVERE STORMS EXPECTED
THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS WITH STRONG STORMS THIS AFTERNOON AND THIS EVENING.
LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THERE MAY BE A BIT
OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND
POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE
PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. ANY
REPORTS OF HAIL...DAMAGING WINDS...AND RAINFALL IN EXCESS OF AN INCH
IS APPRECIATED.

JP/SMITH

In the hours before

Local storm report, May 9, 12:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 SE BREWER             37.76N 89.90W
05/09/2014                   PERRY              MO   LAW ENFORCEMENT

            TREES DOWN ON U.S. HIGHWAY 61

&&

MY

The radar

The Paducah radar (KPAH), 112 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 9, 12:55 PM CST
Where
Jackson County, 3 mi WSW of Ava
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.863, -89.551

Trees were down across a road south and west of Ava.

Hail, Jackson

When
May 9, 1:25 PM CST
Where
Jackson County, De Soto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -89.230

Hail, Pulaski

When
May 9, 3:30 PM CST
Where
Pulaski County, Karnak
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.280, -88.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510950, 510948, 510949.